Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 367  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (630 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Tables

 Article Access Statistics
    Viewed6850    
    Printed90    
    Emailed1    
    PDF Downloaded251    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2008  |  Volume : 56  |  Issue : 4  |  Page : 484-485

Acute lithium toxicity: Two cases with different outcomes


1 Department of Neurology, Bhopal Memorial Hospital and Research Centre, Bhopal, India
2 Department of Psychiatry, Bhopal Memorial Hospital and Research Centre, Bhopal, India

Date of Acceptance10-Nov-2008

Correspondence Address:
S Pandey
Flat 91, Prashant Apartment, Plot no 41, Patparganj, Delhi-110 092
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.44816

Rights and Permissions



How to cite this article:
Pandey S, Jain S, Chatterjee R. Acute lithium toxicity: Two cases with different outcomes. Neurol India 2008;56:484-5

How to cite this URL:
Pandey S, Jain S, Chatterjee R. Acute lithium toxicity: Two cases with different outcomes. Neurol India [serial online] 2008 [cited 2020 Oct 1];56:484-5. Available from: http://www.neurologyindia.com/text.asp?2008/56/4/484/44816


Sir,

Lithium toxicity is known for its diverse clinical manifestations ranging from mild tremor to severe coma and death. We report two cases of lithium toxicity.

A 25-year-old lady taking treatment for bipolar disorder in form of tab lithium (800 mg/day) and carbamazepine (400 mg/day) for the last six months. She was admitted with tremor for 15 days, altered sensorium for three days and generalized tonic clonic seizure for one day.

On admission her Glasgow coma scale (GCS) score was E2 M1 V1, pulse was 90\min and BP was 100\70 mm Hg. She was dehydrated. Nystagmus was present in both eyes. She had coarse tremors present all over body with generalized rigidity. Investigations [Table 1] revealed leucocytosis, high serum lithium level (4.86 meq/l) and high serum creatinine and urea.

She was given five cycles of hemodialysis session, each lasting for 4 hrs daily. Patient was also given injection phenytoin for control of seizure and antibiotics. On Day 3 she was alert and her GCS was E4 M4V5 but she had bilateral carpopedal spasm. She was given injection calcium gluconate as her serum calcium was markedly low. On Day 7 her GCS was 15. She was able to stand with little support and was ataxic, had dysarthria and had cerebellar signs in both upper limbs. On Day 15 she was discharged with mild gait ataxia which persisted for approximately three months.

Our second case was a 48-year-old gentleman taking lithium 600 mg/day and sodium valproate 1 g/day for manic depressive psychosis for four years presented with diarrhea and vomiting for 15 days, tremor for 10 days, generalized tonic clonic seizure for seven days, altered sensorium for five days. His pulse rate was 110/min and had hypotension(80/50 mm Hg). His GCS was E2M1V1. All deep tendon reflexes were brisk with bilateral extensor plantar. Investigations revealed [Table 1] high serum (2.8 meq/l) lithium level and hypothyroidism. Chest X-ray was suggestive of right-sided pneumonia.

Patient was given antibiotics (ceftriaxone and augmentin) and antiepileptic (sodium valproate) drugs along with l- thyroxine. Hemodialysis could not be undertaken because of persistent hypotension. He remained comatose for the next three days but no seizure occurred after that. On Day 3 he succumbed to his illness.

Neurological side-effects of lithium can be mild, in the form of tremor, headache [1] and fatigue only or they can be severe, in the form of muscle fasciculations, weakness, ataxia, slurred speech and extrapyramidal syndrome. Both our patients had tremor from onset, however, extrapyramidal rigidity was only present in Case 1. Lithium decreases seizure threshold leading to isolated seizure (Case 1) or it may lead to status epilepticus (Case 2). Our Case 2 had status epilepticus leading to aspiration pneumonitis, hypotension and death. Acute toxicity may also cause impairment of consciousness, coma and death. Both our cases had unconsciousness and unfortunately Case 2 died. Delayed side-effects may include ataxia [2] , cerebellar signs and syndrome of irreversible lithium-effectuated neurotoxicity (SILENT). [3] Permanent neurological deficits due to lithium toxicity may also cause deficits in recent memory loss [4] and rarely Creutzfeldt-Jakob-like syndrome. [5]

 
  References Top

1.Bigal ME, Bordini CA, Speciali JG. Daily headache as a manifestation of lithium intoxication. Neurology 2001;57:1733-4  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Megna J, O'dell M. Ataxia from lithium toxicity successfully treated with high-dose buspirone: A single-case experimental design. Arch Phys Med Rehabil 2001;82:1145-8.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Adityanjee, Munshi KR, Thampy A. The syndrome of irreversible lithium-effectuated neurotoxicity. Clin Neuropharmacol 2005;28:38-49.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Apte SN, Langston JW. Permanent neurological deficits due to lithium toxicity. Ann Neurol 1983;13:453-5.  Back to cited text no. 4  [PUBMED]  
5.Goto F, Kano S, Ogawa K. Creutzfelt-Jakob disease presenting hyperparathyroidism. Auris Nasus Larynx 2000;27:281-3.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]



 
 
    Tables

  [Table 1]

This article has been cited by
1 Lithium
El-Mallakh, R.S. and Gao, Y.
Side Effects of Drugs Annual. 2011; 33(1): 39-52
[Pubmed]
2 Diagnostic and therapeutic challenges in acute lithium intoxication: A case report
Tomruk, N.B. and Delice, M.A. and Yildirim, A. and Alpay, N.
Dusunen Adam. 2011; 24(2): 160-164
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow